Welcome to Health Care POV | sign in | join
Toni Talks about PT Today

Knowing Drug Side Effects is Important

Published September 9, 2009 11:36 AM by Toni Patt
My pharmacology class has barely started and I've already realized something.  PTs don't pay enough attention to the medications our patients are taking.  Because I practice in a hospital, I've always had the luxury of having physicians, nurses and pharmacists to keep tract of various medications and drug interactions that could affect my patients.  When I looked at medication lists I scanned for the big red flags such as beta blockers, ACE inhibitors, Coumadin and the like.  It never occurred to me to consider OTC meds.

When I worked in OP settings, my new evaluations would fill out a medication list.  I looked for those same drugs.  Their presence could affect exercise tolerance and therapy.  Since pain is one of the primary reasons patients seek OP therapy, I expected I would see OTC pain meds.  I now know that over 100,000 hospitalizations occur annually due to GI complications associated with OTC anti-inflammatory or aspirin use.  That figure assumes normal use and dosages.  Too much Tylenol can cause liver damage.  Too much aspirin can contribute to decreased clotting.

Anti-depressives are another commonly prescribed drug.  MAO inhibitors can elevate resting BP.  Others are associated with drowsiness and slowed response time. Wellbutrin and Zyban can cause insomnia.  Any of these side effects will directly affect performance during therapy.  The danger of mixing benzodiazepines and alcohol are well known.

Lasix is commonly prescribed for any patient who retains fluid.  Overuse of lasix leads to dehydration, which in turn increases the demand on the cardiovascular system.  Dehydration can also cause orthostatic hypotension.  Less blood volume means it takes more effort to pump the blood upward resulting in a drop in BP when attempting to stand. 

Compliance with meds is also important.  I've lost count of the number of stroke patients I've seen who were non-compliant with anti-hypertensives or stopped taking their Coumadin for some reason.  Inconsistency with other cardiac meds can also have disastrous results.  Failure to control blood sugars via insulin is another common problem.  Every OP setting I ever worked at kept orange juice and hard candy on hand for patients with low blood sugars.  High blood sugar is associated with many diabetic complications. Many of us have worked with patients who haven't taken their pain meds prior to therapy.  We all know how difficult that can be.

PTs aren't pharmacists.   We don't need to know the many details involved in pharmacology.  We do need to know the side effects and possible interactions of commonly prescribed meds in our treatment populations.  That knowledge enables us to monitor our patients more effectively. 

posted by Toni Patt

4 comments

great post, Toni.  meds can have far reaching consequences, both positive and negative.

recently a friend went in for open heart surgery.  though she told them she didn't tolerate two pain meds, she said she felt like they weren't listening and would give them to her anyway since they were the drugs of choice.  her adverse reaction to the drugs - the one she told them she would have - cost her extra days intubated and extra days in the CCU, and extra days in the hospital overall. iIt is impossible to measure the degree to which her rehabilitation was set back.  in addition to the physical issues, there was stress on her and her family as they watched their docile wife, mother, and grandmother hallucinate and become combative with healthcare personnel.  

i can think of a handful of patients where meds caused the patient to present quite the opposite of their actual status:

patient A presented as a stroke victim with psychololgical issues - hallucinating squirrels in bed and blue bugs on floor.  impaired balance which made her require assist to sit and gait with assistive device and physical assistance.  med interaction caused all of her symptoms.  once a doctor clued in, she came to the department squirrel and blue bug free, with independent sitting and independent gait withOUT and assistive device.

patient B had the diagnosis of Parkinson's.  she had been able to perform sit to stand independently and ambulate with a walker and minimal assist.  i went to see her and she was max assist to stand.  gait was not possible.  i immediately went to the nurse.  she hadn't had her meds.  

patient C, who actually represents hundreds of patients, is a victim of burns or a substantial wound requiring debridement and dressing change in a facility that allows PTs the privilege of serving this population.  anyone who has worked with these patients knows the invaluable resource of team work with nursing for scheduling pain meds to facilitate PT treatment.

janey goude September 17, 2009 6:27 PM

Health care is like a team effort....like working on a yearbook or newspaper.  Pt's , pharmacists, doctors, nurses can feed back on each other just like a yearbook a cute photographer can feed pictures to her yeabook/newspaper staff.....

mario coronado, pharmacist September 15, 2009 1:46 PM

thanks for the information toni... it helps me a lot as a student of physical therapy! u!

michael vincent cayanan September 13, 2009 10:25 PM

Yes as Pt's we need to do a good Pharm review. I have treated in the last year at least two individuals where the were sent to PT out pt. Both individual were known to me so when they had a significant change in status over short period I looked into their meds. One was using reglan a gastro medication with PD like side effects, The other over use of statins resulting in muscle weakness and muscle pain. Without thoroughly exploring all avenues these pt's may have been passed over as a new baseline for them. Both have returned to their PLOF with chnage  in meds and PT intervention.

Josh Walbert, Geriatrics - DPT, Genesis September 9, 2009 7:30 PM
Philadelphia PA

leave a comment



To prevent comment spam, please type the code you see below into the code field before submitting your comment. If you cannot read the numbers in the image, reload the page to generate a new one.

Captcha
Enter the security code below:
 

Search

About this Blog

Keep Me Updated